Anesthesiology/Waking from Anesthesia
QUESTION: My grandmother went in for surgery for her colon. Her colon was in bad condition at the time and has undergone 2 surgeries. After the 1st surgery, she came out with hallucinations but she was alert and responsive. She had the 2nd surgery was to fix the sutures because they were not holding from the first surgery and was given a combination of propofol, norepinephrine, and dopamine. Itís been 2weeks since the 2nd surgery but she has not awoken or become alert. What are the options/medical treatments/advice that will wake her up to be alert and responsive? Are there any stimulants you may recommend?
ANSWER: Hi Lisa,
Thank you for the inquiry. I'll do my best to answer all your questions.
First, I'm not a physician, nor can I offer medical advice. What I can tell you is what I know about your grandmother's scenario. I'm unaware of her age, but with that being said, here's what happens as we age, and get sick:
The older we get, the harder it is to come out of anesthesia, to heal, to continue with activities of daily living, etc. As we get older, most likely around your grandmother's age, it becomes easier to be confused after surgery/anesthesia. That being said, the type of anesthesia (and the duration of surgery) are major factors in contributing to (or helping eliminate) post-operative confusion, delirium and cognitive dysfunction.
Now, taking the factors of being aged, and the type(s) of anesthesia, and the duration of surgery(s), having medical problems like a colon in bad condition can cause great concern. Bad stuff can happen when the colon is sick/dying, and can contribute to your grandmother continuing to be sick, and not wake up. When the colon is sick, it (and the body) releases many chemicals and byproducts that the body doesn't like. And it sometimes takes a lot to fix the problem, if even possible. And surgery is one of those ways.
Since it's been two weeks after her second surgery, more often than not, it is not anesthesia related. But, the anesthesia (the second time) could have helped contribute to her becoming unresponsive, if even indirectly. If you told me that your grandmother received certain medications, like pain medicines or valium-type drugs, then yes, there are drugs to help reverse that. But, to my experiences, and the information you've provided, that is not what is needed/recommended/warranted.
Is she on a ventilator? Is there any purposeful movements/responses? Were there any events during her second surgery that could have helped lead to her being unresponsive, like prolonged hypotension (low blood pressure), which could lead to decreased blood to the brain (and other vital organs)? You see, there are many questions that could be asked here, and it's hard to make any further assumptions without knowing more.
I apologize if I haven't provided the answers you were looking for, or that I couldn't offer more at this time. However, if you have any further questions about anything, please do not hesitate to ask.
I wish the best for you and your grandmother and your family!
[an error occurred while processing this directive]---------- FOLLOW-UP ----------
QUESTION: She's 77 years old, and yes she's on a ventilator she opens her eyes periodically and looks at people. She raises her hand to her mouth and yawns. Her blood pressure has been up and down post surgery (no knowledge during surgery). All post surgery cat scans on the brain and organs shows normal for her age. The ventilator is providing 10 breathes per minute and she's breathing between 2-5 times on her own a minute. She'll respond on occasion to open her eyes but no squeezing of hands yet.
Thank you so much!
Sometimes, people take longer to recover. It is possible that she was "exhausted" after her second surgery, thus requiring support (ventilator) afterwards. It seems she is doing a little work on her own (breathing above the ventilator settings), which is always a positive thing. The fact that she opens eyes on command, but will not squeeze hands is a bit puzzling as to why. There could be several reasons, such as cognitive impairment from anesthesia, hypoxia, stroke, over-sedation, sepsis, etc. Her care team in the intensive care is hopefully finding some answers for you and your family.